Why Did My Optic Neuritis Get Worse After Using The Eyedrops That An Opthamologist Had Me On?

Question

Asked by piscesgirl

Why Did My Optic Neuritis Get Worse After Using The Eyedrops That An Opthamologist Had Me On?

my fiancee has optic neuritis due to his ms. i thought it would be a good idea to have him see an opthamologist to see if they could help him. the doctor put him on two different types of eyedrops. one was a steroid drop to slow down the progression supposedly and the other was for the pain. about a month after using the drops as directed, my fiancee's eyesight got worse. it's now blurrier for him and he has to wear his eyeglasses for things he didn't need them for before he went on the eyedrops. i dont know what to do for him. i'm scared to take him to another eye doctor in fear that they will do something to make his sight even worse. it can't be a coincedence that his eyesight got that much worse after starting those drops. i tried reading the pamphlet that came with the drops on it but it was very confusing, but the jist of it to me was that the drops could make your eye problems worse. if anyone has any advice or has heard of this happening to anyone they know or personally please let me know. if anyone has any advice on treating optic neuritis please also let me know. u can write me at raine90001@aol.com. thanks

Answer

Hi Piscesgirl,

I've had optic neuritis three times so far. The first time, my eye sight went completely gray (as in saw nothing) over the course of 2-3 days. I took very high doses of prednisone for 3 days, then tapered down. My vision returned to very close to normal in about 8 weeks, but I still have some residual effects.

The other two times I had optic neuritis, it was during a large exacerbation of my MS and I was treated with 5-day courses of IV Solumedrol. This is usually the preferred method of treating optic neuritis anyway. The high-dose steroids quickly cut down on inflammation in the body and relieve some of the pressure on the optic nerve.

Personally, I have not heard of an opthamologist suggesting steroid eye drops to slow down the progression of optic neuritis. But, I have personally used an eye drop which helped eliminate some of the pain of optic neuritis. What the drops did was lessen the amount which my pupil could dilate, thus cutting down on one source of pain and ache (but not all).

Usually, optic neuritis needs to be treated quickly when there is an acute exacerbation of MS. Some people experience optic neuritis symptoms which come and go depending upon the situation. For instance, when the core body temperature rises during exercise, the heat can slow down the nerve signals through the optic nerve which can increase symptoms of previous nerve damage.

When I get overheated, my eyesight gets blurry and dim in the eye which basically went blind for a time. Some people experience permanent nerve damage from exacerbations or lesions on the optic nerve. In this case, symptoms may not completely go away.

Has your fiancee seen a neurologist for his optic neuritis? Preferably, we should all have a neurologist who specializes in MS. Before I had an MS neurologist, I consulted an neuro-opthamologist for the attack of optic neuritis which was the worst one (blindness).

Perhaps call your fiancee's opthamologist (or rather have him do that) and discuss the progress (or lack of progress) on recovering from this bout of optic neuritis. Please let us know how you both are doing on occasion and welcome to HealthCentral.

Lisa

Answered by Lisa Emrich